Alert archive / Washington / Flood Watches in 2021

Flood Watch 8, NWS Seattle, WA

October 26, 20217 counties in Washington

NWS Seattle, WA issued this flood watch at Oct 26, 2021, 3:52 PM PDT for 7 counties in Washington. It took effect at Oct 28, 2021, 12:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2021, 3:52 PM PDT (22:52 UTC)
In effect from
Oct 28, 2021, 12:00 PM PDT
Expired
Oct 29, 2021, 8:29 AM PDT
In force
20 hr
Issued by
NWS Seattle, WA
Flood severity
None

Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, King County, WA, Skagit County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 26 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2021-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2021-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS66 KSEW 262252
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
352 PM PDT Tue Oct 26 2021

WAC009-027-031-033-057-061-073-271215-
/O.NEW.KSEW.FA.A.0008.211028T1900Z-211029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Grays Harbor-Jefferson-King-Skagit-Snohomish-Whatcom-
Including the cities of Sedro-Woolley, Lynnwood, Bellingham, 
Aberdeen, Everett, Hoquiam, Edmonds, Burlington, Marysville, 
Seattle, Port Townsend, Mount Vernon, Sequim, and Anacortes
352 PM PDT Tue Oct 26 2021

...FLOOD WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH LATE 
THURSDAY NIGHT...

The National Weather Service in Seattle has issued a

* Flood Watch for portions of northwest Washington and west central 
  Washington, including the following areas, in northwest 
  Washington, Clallam, Grays Harbor, Jefferson, Skagit and Whatcom. 
  In west central Washington, King and Snohomish.

* From Thursday afternoon through late Thursday night.

* Moderate to heavy rain Wednesday through Thursday will drive many 
  rivers in the north Cascades and Olympic Peninsula to near flood 
  stage, with a few possibly exceeding minor or moderate flood stage 
  as early as Thursday afternoon.

* At this time, the rivers most impacted include, but not limited 
  to, the Nooksack, Skagit, Stillaguamish, Skykomish, and Snoqualmie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

JBB
5 follow-up statements
829 
WGUS66 KSEW 271052
FFASEW

Flood Watch
National Weather Service Seattle WA
352 AM PDT Wed Oct 27 2021

WAC009-027-031-033-057-061-073-281200-
/O.CON.KSEW.FA.A.0008.211028T1900Z-211029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Grays Harbor-Jefferson-King-Skagit-Snohomish-Whatcom-
Including the cities of Sedro-Woolley, Lynnwood, Bellingham, 
Aberdeen, Everett, Hoquiam, Edmonds, Burlington, Marysville, 
Seattle, Port Townsend, Mount Vernon, Sequim, and Anacortes
352 AM PDT Wed Oct 27 2021

...FLOOD WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
LATE THURSDAY NIGHT...

The Flood Watch continues for

* Portions of northwest Washington and west central Washington, 
  including the following areas, in northwest Washington, Clallam, 
  Grays Harbor, Jefferson, Skagit and Whatcom. In west central 
  Washington, King and Snohomish.

* From Thursday afternoon through late Thursday night.

* Moderate to heavy rain Wednesday through Thursday will drive many 
  rivers in the north Cascades and Olympic Peninsula to near flood 
  stage, with a few possibly exceeding minor or moderate flood stage 
  as early as Thursday afternoon.

* At this time, the rivers most impacted include, but not limited 
  to, the Nooksack, Skagit, Stillaguamish, Skykomish, and Snoqualmie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Pullin
787 
WGUS66 KSEW 281127
FFASEW

Flood Watch
National Weather Service Seattle WA
427 AM PDT Thu Oct 28 2021

WAC009-027-031-033-057-061-073-291200-
/O.CON.KSEW.FA.A.0008.211028T1900Z-211029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Grays Harbor-Jefferson-King-Skagit-Snohomish-Whatcom-
Including the cities of Sedro-Woolley, Lynnwood, Bellingham, 
Aberdeen, Everett, Hoquiam, Edmonds, Burlington, Marysville, 
Seattle, Port Townsend, Mount Vernon, Sequim, and Anacortes
427 AM PDT Thu Oct 28 2021

...FLOOD WATCH REMAINS IN EFFECT FROM NOON PDT TODAY THROUGH LATE 
TONIGHT...

The Flood Watch continues for

* Portions of northwest Washington and west central Washington, 
  including the following areas, in northwest Washington, Clallam, 
  Grays Harbor, Jefferson, Skagit and Whatcom. In west central 
  Washington, King and Snohomish.

* From Noon PDT today through late tonight.

* Moderate to heavy rain through Friday morning will drive many 
  rivers in the north and central Cascades and Olympic Peninsula to 
  near flood stage, with a few possibly exceeding minor or moderate 
  flood stage as early as this afternoon.

* At this time, the rivers most impacted include, but not limited 
  to, the Nooksack, Skagit, Stillaguamish, Skykomish, and Snoqualmie.

Heavy rainfall rates will increase the threat for landslides across 
the region through Friday Morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Pullin
024 
WGUS66 KSEW 281955
FFASEW

Flood Watch
National Weather Service Seattle WA
1255 PM PDT Thu Oct 28 2021

WAC009-027-031-033-057-061-073-290900-
/O.CON.KSEW.FA.A.0008.000000T0000Z-211029T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Grays Harbor-Jefferson-King-Skagit-Snohomish-Whatcom-
Including the cities of Sedro-Woolley, Lynnwood, Bellingham, 
Aberdeen, Everett, Hoquiam, Edmonds, Burlington, Marysville, 
Seattle, Port Townsend, Mount Vernon, Sequim, and Anacortes
1255 PM PDT Thu Oct 28 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* Portions of northwest Washington and west central Washington, 
  including the following areas, in northwest Washington, Clallam, 
  Grays Harbor, Jefferson, Skagit and Whatcom. In west central 
  Washington, King and Snohomish.

* Through late tonight.

* Moderate to heavy rain through Friday morning will drive many 
  rivers in the north and central Cascades and Olympic Peninsula to 
  near flood stage, with a few possibly exceeding minor or moderate 
  flood stage as early as this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

mbutwin
087 
WGUS66 KSEW 290829
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
129 AM PDT Fri Oct 29 2021

.The band of heavy rain that was over the area Thursday will move 
south of the area later this morning into this afternoon.

WAC009-027-031-033-057-061-073-291800-
/O.EXT.KSEW.FA.A.0008.000000T0000Z-211029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Grays Harbor-Jefferson-King-Skagit-Snohomish-Whatcom-
Including the cities of Sedro-Woolley, Lynnwood, Bellingham, 
Aberdeen, Everett, Hoquiam, Edmonds, Burlington, Marysville, 
Seattle, Port Townsend, Mount Vernon, Sequim, and Anacortes
129 AM PDT Fri Oct 29 2021

...FLOOD WATCH NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING...

The Flood Watch is now in effect for

* Portions of northwest Washington and west central Washington, 
  including the following areas, in northwest Washington, Clallam, 
  Grays Harbor, Jefferson, Skagit and Whatcom. In west central 
  Washington, King and Snohomish.

* Until 11 AM PDT this morning.

* Thursday rain totals in the Olympics and North Central Cascades 
  ranged from 3 to 5 inches with lesser amounts in other locations. 
  Another 0.50 to 1.50 inches of rain is possible for the Central 
  and Southern Cascades today before the rain band shifts south of 
  the area. While the heavy rain has stopped in the Northern 
  Cascades the flood crests on the rivers will continue to move 
  downstream today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

44
068 
WGUS66 KSEW 291529
FFASEW

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Seattle WA
829 AM PDT Fri Oct 29 2021

WAC009-027-031-033-057-061-073-291630-
/O.CAN.KSEW.FA.A.0008.000000T0000Z-211029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clallam-Grays Harbor-Jefferson-King-Skagit-Snohomish-Whatcom-
Including the cities of Sedro-Woolley, Lynnwood, Bellingham, 
Aberdeen, Everett, Hoquiam, Edmonds, Burlington, Marysville, 
Seattle, Port Townsend, Mount Vernon, Sequim, and Anacortes
829 AM PDT Fri Oct 29 2021

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of northwest Washington and west 
central Washington, including the following areas, in northwest 
Washington, Clallam, Grays Harbor, Jefferson, Skagit and Whatcom. In 
west central Washington, King and Snohomish has been cancelled.

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

$$

JBB

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flood watch went out at Oct 26, 3:17 PM PDT, 35 minutes earlier.

Area forecast discussion, Oct 26, 3:17 PM PDT, 35 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
317 PM PDT Tue Oct 26 2021

.SYNOPSIS...Showery weather will decrease through Wednesday
morning. Rain - potentially significant for some areas - will
increase Wednesday afternoon and evening as an atmospheric river
sets up over the region. Persistent rain over the region will
continue through Thursday before easing Friday morning. Generally
dry and benign weather is expected for the weekend.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...Fairly widespread showers
this afternoon will begin to thin out out this evening. Showers
will linger but remain mostly over the higher terrain into
Wednesday morning. Snow levels will fluctuate dip to around 4500
feet through midday Wednesday so the higher terrain should see
several inches of new snow but the passes will have limited if any
impacts. The breezy conditions along the coast and interior north
of Everett will also ease tonight.

The break in the active weather will be short-lived as rain
associated with an atmospheric river will begin to move into the
area Wednesday afternoon and evening. Ensemble runs continue to
highlight the most likely scenario for the heaviest precipitation,
over the southwest slopes of the Olympic Mountains as well as the
Cascades north of I-90. This more northerly emphasis is supported
by both the ECMWF and Canadian ensemble systems, as well as the
calibrated probabilistic output from the National Blend of Models
and WPC forecasts. While the GFS solutions have consistently
locked onto a more south-oriented solution, this might be an issue
with under-dispersion rather than actual confidence in that
forecast scenario.

Accordingly, the forecast currently reflects
the more northerly emphasis on higher amounts over the Olympics
and North Cascades. The most likely mean-areal precipitation
amounts Wednesday Evening through early Friday morning are: 2.7
inches for the Olympic Mountains, 3.4 inches over the west slopes
of the North Cascades, 3.2 inches over the west slopes of the
Central Cascades and 2.1 inches over the west slopes of the South
Cascades. There still remains uncertainty regarding the specific
timing and location of the heaviest precipitation and there still
could be shifts in the track and timing for the heavy moisture
plume as it streams into the region. Nonetheless, we continue to
expect rises on all area rivers and an increased threat of river
flooding as a result. Please see the Hydrology section for more
information.

Snow levels will rise pretty quickly Wednesday night
to 8000-9000 feet as warm moist air streams into the area -
remaining well above 8000 feet through the period of heaviest
precipitation. Precipitation will diminish Friday as the plume of
deep moisture shifts south and east. The timing of this transition
remains uncertain and could affect the accumulations, especially
over the south Cascades. There is pretty uniform spread in the
three ensemble systems, but there are enough members highlighting
the potential for wet conditions lingering into the afternoon -
that it is worth mentioning. Despite the timing uncertainty, the
overall trend later Friday into early Saturday morning should be
drier, with lingering showers behind the system as it moves out of
the area.

.LONG TERM /SATURDAY THROUGH TUESDAY/...Ensembles continue to show
a drier trend for the weekend with some signal linger in some of
the forecasts over the southern portions of the area, most likely
related to lingering precipitation associated with the system as
it exits the region Saturday morning. Ensemble mean heights show a
ridge settling over the Pacific Northwest Sunday - indicating
pretty good agreement from the ECMWF,CMCE and GEFS systems. There
are some members - roughly 25% - that show the potential for a
system beginning to work into the Eastern Pacific that would
bring some potential for precipitation again to the coast. More
ensemble members pick up on this for Monday with the mean at least
indicating some chance of precipitation for Western Washington
Monday and Tuesday.

&&

.AVIATION...Westerly flow aloft increasing this afternoon and
tonight. Scattered rain showers are continuing across much of
western Washington with generally MVFR to VFR cigs. Low level wind
shear may be possible over the Cascade crest this afternoon.
Ceilings lowering Wednesday morning to 1500-2500 feet ahead of the
atmospheric river that will impact the region into Thursday.

KSEA...Surface winds are gusty and out of the south at 15-25 knots
this afternoon. Gusts expected to continue until 08Z-09Z. Showers
will be periodic through the afternoon and evening as well, but are
not causing much in the way of reduced ceilings or visibility, with
much of the day remaining VFR. MVFR is possible in a heavier shower
moving over the terminal. Ceilings lowering to 1000-2500 feet
Wednesday morning ahead of the atmospheric river on the way to
western Washington. Consistent rain is expected to return to the
terminal and vicinity Wednesday late morning to early afternoon.

Kristell

&&

.MARINE...Another system will stall over the area Wednesday night
through Thursday night. This system will provide heavy rain at times
which could reduce visibilities over the area waters including Puget
Sound at times. High pressure building over the waters with low
level offshore flow over the weekend.

Small craft advisory conditions over the waters today with winds
easing tonight into Wednesday. Swell along the coast subsiding to
around 10 feet tonight before building to 12 to 18 feet again
Wednesday and Wednesday night. Seas are expected to ease to below 10
feet by Friday as the system sinks south of the area and high
pressure begins to build in.

Kristell

&&

.HYDROLOGY...An atmospheric river pattern will bring high snow
levels and rain, heavy at times, Wednesday night through Thursday
night. There is increasing confidence that the heaviest
accumulations can be expected over the Olympic Mountains and
Cascades - north of I-90. Even so there remains uncertainty with
respect to exact timing, location and amounts which will effect
the response on area rivers.

Minor flooding continues on the Skokomish River in Mason County
and it will remain above flood stage through Wednesday. It is
expected to rise again to moderate levels Thursday in response to
additional rainfall forecast to move into the area. In addition,
other rivers will likely see significant rises, with a few
reaching minor, or possibly moderate flood stage Thursday night
or Friday.

The atmospheric river will sag south and east of the area Friday
with hydrologically significant precipitation ending. Rivers will
continue to run high on Friday then should recede over the
weekend. Schneider

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory until 6 AM PDT Thursday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
     Juan De Fuca.

     Small Craft Advisory until 6 AM PDT Wednesday for Grays Harbor
     Bar-Puget Sound and Hood Canal.

     Small Craft Advisory until 6 PM PDT this evening for Admiralty
     Inlet-East Entrance U.S. Waters Strait Of Juan De Fuca-
     Northern Inland Waters Including The San Juan Islands.

&&

www.weather.gov/seattle

Nearby

Flood Watches in Washington, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.